Next steps with T3

This is a long post - sorry

I have just received my BH results today having added 6.25mcg Tiromel to my 150mcg Activis Levothyroxine about 8 weeks ago and wonder what to do next. I am intending to double the T3 to 12.5 but should I reduce my T4 either by 25mcg or half of that. My recent results are

Date Levo T3 TSH 0.35 -4,94 FT4 9.01 -19.05 FT3 2.8 = 6.5

Oct14 112 1.22 16.95 3.67

Dec14 125 0.52

May15 150 0.02 20.5 4.8

Sept15 150 0.02 22.8 4.7 took Levo before this one

Jan16 150 0.01 18.3 4

Apr16 150 0.03 17.3

BH 0.27 - 4.20 BH 12 - 22 BH 3.1 - 6.8

June16 150 0.04 25.25 4.51

Jan17 150 6.25 0.01 22.7 4.51

D3 was 109.6 in Jan 16 I supplement with D3 having been found deficient in Oct 14

B12 was 1315 in June 16. I am not currently supplementing this but am ready to start again following my hip surgery which should be soon.

Folate was 27.66 in June 16 and Ferritin was 59.3.

Since starting the Tiromel I am starting to feel more like me and am more alert. I was formally diagnosed in 2000 when my TSH was borderline hypo due to symptoms but feel that I have always had hormone problems. One surprising thing is that the congestion in my sinuses has cleared when I haven't grown out of it (Great Ormond Street's advice to my mother in the 50's) or following surgery in 2005. The air hunger had reduced on 150mcg but I have no recollection of being able to breathe like this ever before.

I had virtually no periods from them starting around 13 until my early 30's and had fertility treatment although I had my first child at 19 but according to the surgeon she was a fluke as by 28 I had only ovulated less than the fingers on his hand. During this time I did many years of morning temperatures which were all well below normal range but looking at my GP's file none of the letters suggest checking my hormones and my hospital notes would be micro fisched. After drugs, investigations, treatments and two major surgeries I went on to have two more live children, a missed abortion and a neonatal death.

In my GP's notes there a mentions of my monotonous voice several times over many years and this along with people asking if I am unwell or just woken up leads me to believe that this is connected too. My thyroid really started causing problems in my early 40's when I started putting on weight to the point that I am now 6 stone over my natural weight that I was before then. I would be a couple of pounds under ten stone in the summer and just over in the winter.

As I have hip surgery, possibly both, in the near future now that my notes have passed the NHS rottweilers I want to take the T3 slowly but am also aware that the thyroid and particularly the weight gain has not helped my joint problems. I have already had both my knees replaced and the surgeon knows that the severe degeneration on one hip has only happened since he replaced my right knee in 2011. I saw him privately before Christmas and his clinical opinion is that the surgery is urgent. I have previously asked whether I am at risk of bone problems as I had no periods for so long and was told not but also then found that my D3 was deficient and perhaps that has also affected my bones.

I see my surgeon at a private hospital under the NHS next Friday so intend to have everything ready to counteract any thing that may be said about self medicating with T3 as this is what my GP said when I told her that I was doing this. To be honest I don't think that he will mind as I can show all my notes and how I made the decision to self medicate but think that the anaethetist may query.

Thanks for reading this and for any suggestions.

Penni

2 Replies

oldestnewest
  • 2pence,

    As you are having surgery soon I would reduce Levothyroxine dose by 25mcg so FT4 drops into range and I would delay increasing T3 dose until after your surgery. Anaesthetist won't care whether you are self medicating as long as thyroid levels are within range.

  • Thanks Clutter I will just reduce my Levothyroxine for the moment and then introduce more Tiromel after the surgery,

You may also like...